Worse after Steroid Injection

My husband was given a steroid injection in a Rheumatology Clinic last Thursday, by a Rheumatologist who barely spoke English. He tests positive for RA. but had to stop Hydroxychloroquine because of eye problems. Don't know what steroid they injected but he is complaining of a worsening of pain in his joints, particularly his wrists and fingers and very severe indigestion. Says he feels "drunk." Any idea what has gone wrong please? I've just given him Nexium for the indigestion.

15 Replies

oldestnewest
  • Phone the rheumatology nurses on Tuesday, but if he gets any worse call 111.

    This wretched disease causes so many problems, hope your OH feels better soon.

  • I have had many steroid injections, to be true they did not do a lot for me. Maybe its just the RA thats playing up, as for feeling drunk i don't know. Phone 111 just see if you could see a doctor. Better to be safe than sorry. xxx

  • I was told the the steroid shots would make it worse on the joints.

  • I had the same feeling drunk and spaced out . It did help with my pain but my tummy was off for a couple of days after hope that helps .

  • I'd urge you to contact NHS direct or whatever its called now. This does not sound right and it might be nothing to do with the RA better safe than sorry.

  • Many thanks everyone - neither of us has had systemic injections of steroids before, (just small ones into various stiff joints and I've had them into my eyes,) so we don't know about them, and both the Nurse & Rheumatologist were Chinese and didn't tell us which steroid was injected!

  • I'm sorry to hear the steroid injection has made his symptoms worse, but why say it was given by a non English speaking nurse!

  • Hi Arthritis_1, my husband is almost totally deaf and it is hard for me to make either the foreign Drs. & Nurses or him understand any of the consultations, which end up like a comedy sketch off the telly! This last two didn't even give me a chance to explain he was almost totally deaf and kept addressing all their questions to him, when he can't reply. I think they should give you the leaflet like I always have been. I attend Moorfields Eye Hospital in London and thier Staff are all nationalities and accents, but I always get my leaflet as to what they have injected into my eye, as that hospital is 90 miles from where I live, and if I got complications from the injection, I should have to go to my local hospital. I expect the injections are something like 120mgs of Prednisolone, but it would have been better to have known that. My husband was so cross at yet again getting someone who didn't understand what he said and who he couldn't understand either, he refused the injection at first and only agreed to it when I explained it was only a steroid injection. He doesn't really understand what is happening and they don't either, so it is hopeless, and I don't suppose we will go again!

  • "This last two"! I am a young mother of 3, who has been diagnosed with RA almost in every join. I am so grateful to the doctors and nurses ( whatever their ethnic) for getting me to a stage where I can get up in the morning. Im disappointed with what your implying.

  • I have found that joint pain can get worse before it gets better after a systemic steroid injection. But that only lasts a few days. So as others have said, and especially as he has this strange 'drunk' feeling, it would be wise to contact either his GP or the rheumatology department (or both) straight away.

    FWIW, I've had a fair few such injections administered by doctors and nurses who spoke perfect English and I can only recall being told the amount of steroid on one occasion.

    I can't really see how the ethnic origins of the doctor / nurse were relevant in this instance given that this is such a common procedure. However I can see that not being able to understand what a doctor or nurse is saying can be problematic at times. Frankly, we're damn lucky to have these foreign born medics, without them we'd be waiting even longer for appointments, but I find that people with strong foreign accents / less than perfect English, do tend to understand if asked for a little bit of extra time to clarify any questions I may have.

  • Thanks for reply postle2. I forgot to add that my husband is very deaf, so between the heavily Chinese accented Dr. & Nurse and his deafness, I think there was only me who had a vague idea what both parties were on about! I've had lots of small steroid injections into my eye and back and they always gave me the leaflet of what they put in, (it was usually Kenolog or Depo Medrone and anaesthetic,) so if I got any adverse reactions, (which I didn't,) I could go to a more local hospital and show the leaflets. I told my husband what you said about the joint pain getting worse first before it got better and he was very relieved to hear that so many thanks.

  • It seems to me that this site is a bit misused....the people on it are mostly patients not medical professionals. I would think that the issues you speak about should be dealt with by your rheumatology team. I also agree with the reply above with regards to the ethnicity of the rheumatologist involved.

  • My husband is almost totally deaf. The Rheumatologist was so impatient she didn't know that, and kept ridiculously asking him questions he couldn't understand or hear. He tried very hard to hear and answer but she was rude and impatient. Every time either he or I spoke, she cut us off in mid sentence, so we couldn't explain. My husband is not willing to go back to these so called "professionals" again. If there are lots of "professionals" in your "Rheumatology team" who are willing to listen to you at the drop of a hat, good luck to you, but some of us are not so lucky! My husband would rather suffer untreated RA than put up with being injected with God knows what. If you ring up that ridiculous waste of money 111 you get the Spanish inquisition and it takes hours. I just wondered if anyone knew what the injection was likely to be and it's possible strength, so I could look up how long the side effects would last.

  • Thank you for your reply, I am sorry if I offended you, we all have to bear the awful issues of this disease and it is often very difficult.

    I am lucky to have a really good rheumatology team and good support from the GP. I am sorry if you don't.

    I wish you well for the future.....

  • Hi Adelaide 1, I wasn't really offended. A lot of people on here seem very ill so I never say much, as I don't want to panic anyone but our medical services here in Cambridgeshire ran out of money some years ago and there are few G.P. services or hospital services left now. The Clinical Commissioning Group has now decreed that you cannot even have your medication a month in advance so that you can go on holiday! (We had to get a private prescription for meds to go on holiday for a fortnight!) My husband's only medication for RA was Voltarol, (Diclofenac) Gel for his hands and Hydroxychloroquine. The Voltarol has been stopped and he has been told to buy it for £20 a month. The Hydroxychloroquine caused him to lose the sight in his right eye. He was told the other RA drugs are "too expensive." He's 70, started work at 15 and paid in the NHS until he retired and doesn't think much to the way they behave!

You may also like...